Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS La Crosse, WI

August 5, 2018Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this special weather statement at Aug 5, 2018, 10:08 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 10:08 PM CDT (03:08 UTC)
Expired
Aug 5, 2018, 11:00 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS83 KARX 060308
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1008 PM CDT SUN AUG 5 2018

IAZ029-030-060400-
Clayton-Fayette-
1008 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND
SOUTHERN FAYETTE COUNTIES...

At 1007 PM CDT, a strong thunderstorm was located over Maynard, or
near Oelwein, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Oelwein, Elkader, Fayette, Strawberry Point, Maynard, Arlington,
Farmersburg, Volga, Wadena, and Westgate.

LAT...LON 4264 9208 4285 9207 4297 9132 4265 9126
TIME...MOT...LOC 0307Z 259DEG 39KT 4274 9185 

$$

Rogers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:42 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 6:42 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 PM CDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 245 PM CDT Sun Aug 5 2018

Primary forecast focus is on severe/heavy rain threats through
Monday.

Quasizonal flow aloft was inferred from water vapor imagery early
this afternoon across the Upper MS Valley with several embedded
shortwaves in the flow. At the surface, a cold front was draped
across central MN southwestward.

The forecast remains quite challenging through the evening as models
have struggled over the past few days with convective trends in a weakly
forced environment. Overall, a bit less impressed by severe
potential through the evening. Weak mid-level height rises are
expected through late afternoon before a shortwave trough
approaches from the west by early evening. Convection crossing IA
during the morning could also impact ultimate convective evolution
although many of the CAMs struggled to capture the early morning
convection.

Recent runs of the RAP have backed off on instability a bit, with
pockets of 1000 to maybe 2000 J/kg of MLCAPE within a low-level
confluent axis ahead of the approaching front. With the exception
of across northern Wisconsin, deep layer shear remains fairly
modest through the afternoon (~30 kts) before somewhat stronger
mid-level flow overspreads the area from the southwest during the
evening. Isolated to scattered showers/storms are possible this
afternoon and early evening, including along outflow boundaries.
Confidence isn't very high on the coverage or placement of storms,
especially with limited upper forcing. Despite the marginal shear
and somewhat lower instability, still could not rule out a few
strong to severe storms going into the evening.

As deeper forcing and low-level convergence/moisture transport
continue to increase through the evening and overnight ahead of an
upper wave, expect convective coverage to increase during the
late evening and overnight. With CAPE gradually eroding through
the evening, any severe threat still is expected to transition to
more of a heavy rain threat given a favorably deep, warm and moist
environment. The preferred area for heavy rainfall looks to be
south of I-90 overnight. 1 to 2 inches of rain is possible,
although with potentially locally higher amounts. With relatively
dry antecedent conditions, would not expect any widespread hydro
issues, but will have to watch for any localized high rainfall
totals.

The threat for any severe weather continues to appear low on Monday
with widespread clouds and rain likely keeping stronger instability
south of the area as the frontal boundary slips southward. Would
expect the stronger moisture transport to slide south and east with
the front. However, with shortwave energy continuing to cascade
through the flow, showers and storms will remain possible Monday
into Monday evening, likely decreasing in overall coverage through
the day.

.LONG TERM...(Monday night through Sunday)
Issued at 245 PM CDT Sun Aug 5 2018

Low precip chances may continue into Tuesday as another shortwave
digs across the area. Otherwise, an extended generally quiet period
of weather is expected during this time. Northwest flow aloft will
continue through late week with high pressure at the surface. A weak
surface boundary may slip into the area by Thursday with a low
chance for convection. Overall, rain chances are low through the
weekend. Upper ridging may build east into the area towards the
weekend with some models developing a closed low southeast of the
area. Generally seasonable temps in the 80s are expected through mid
and late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Aug 5 2018

Watching an area of mainly showers stretching from southeast SD
eastward along the MN/IA border. Near-term environment is not
conducive for thunderstorms so removed thunder mention from TAFs.
That said, periods of showers are likely and could see some
temporary reductions in visibility with heavier rates. An isolated
gust to around 25 kts is also possible. Thunder chances increase
overnight, but confidence not high given current observational
trends. Will amend for thunder as necessary. Rain looks to end by
mid-Monday morning with VFR conditions thereafter. Light southwest
wind will be the rule, eventually shifting to the northwest Monday
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Rogers
Hazardous weather outlook, Aug 5, 1:37 PM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
137 PM CDT Sun Aug 5 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061845-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
137 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms possible between 7 PM and 1 AM
tonight with damaging winds the main threat. However, the severe
weather threat looks lower than earlier thought. Locally heavy
rain is possible overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday with locally heavy
rain the main threat. Rain totals of 1 to 2 inches are possible
tonight through Monday.

Small thunderstorm chances return for Thursday afternoon. It is
too early to determine if any of these storms would be severe.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation not anticipated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/JAM

In the hours before

Local storm report, Aug 5, 4:17 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             OELWEIN                 42.68N 91.91W
08/05/2018  E0.25 INCH       FAYETTE            IA   TRAINED SPOTTER

&&

ROGERS
Special weather statement, Aug 5, 6:15 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
615 PM CDT SUN AUG 5 2018

WIZ061-052345-
Grant-
615 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...

At 613 PM CDT, a strong thunderstorm was located near Cuba City, or 8
miles south of Platteville, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cuba City, Hazel Green, Dickeyville, Georgetown, Potosi, Kieler, Lock
And Dam 11, Sandy Hook, Louisburg, and Sinsinawa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4254 9064 4257 9066 4259 9068 4263 9070
      4264 9073 4266 9082 4269 9043 4251 9042
      4251 9064
TIME...MOT...LOC 2313Z 263DEG 34KT 4261 9050

CA
Local storm report, Aug 5, 7:25 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HEAVY RAIN       3 W MAYNARD             42.77N 91.93W
08/05/2018  M2.00 INCH       FAYETTE            IA   TRAINED SPOTTER

&&

CA
Local storm report, Aug 5, 7:39 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             3 W MAYNARD             42.77N 91.93W
08/05/2018  M0.50 INCH       FAYETTE            IA   TRAINED SPOTTER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

CA
Special weather statement, Aug 5, 10:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1008 PM CDT SUN AUG 5 2018

IAZ029-030-060400-
Clayton-Fayette-
1008 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND
SOUTHERN FAYETTE COUNTIES...

At 1007 PM CDT, a strong thunderstorm was located over Maynard, or
near Oelwein, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Oelwein, Elkader, Fayette, Strawberry Point, Maynard, Arlington,
Farmersburg, Volga, Wadena, and Westgate.

LAT...LON 4264 9208 4285 9207 4297 9132 4265 9126
TIME...MOT...LOC 0307Z 259DEG 39KT 4274 9185

Rogers

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:27 PM CDTSpecial Weather StatementARXClayton, Fayette63 min
Aug 5, 11:33 PM CDTAreal Flood AdvisoryARXFayette117 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.